Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 30, 2002

ADHD, Other Medications

Question from Brighton, Michigan, USA:

I am a teacher working with a 10 year old student who was diagnosed with type�1 diabetes at age three and is on medications for management of ADHD and other emotional difficulties, one of which was recently increased. Lately, he has experienced multiple "highs" at various times of the day and some dangerous lows, also at various times. A visit to the endocrinologist about a week ago did not reveal any particular medical problems, and he does not show signs of entering puberty. They did recommend some insulin changes (flex management, I think it's called). Has anyone done a study to show if these medications impact sugar levels or metabolism?

Answer:

It’s not likely the ADHD medications are causing the wide swings in daily blood glucose values. However, if this student has some disorganization as part of his ADHD syndrome, then this could certainly lead to inconsistent food/snack intake and contribute to the uncontrolled blood glucose readings.

You may want to get permission from this child’s family to speak directly with the diabetes care team (physician, nurse, psychologist/social worker, etc.) to see if all of you can problem solve together. It’s possible that more monitoring of blood glucose levels needs to occur during the school hours, doses of insulin need adjustment, perhaps adding or adjusting the pre-lunch doses, changing amounts of food at lunch and/or snacks, etc. Too many variables to allow us to be helpful for this child, but his diabetes team will have more specific ideas.

SB